When a Diuretic Causes Pulmonary Oedema

  • Matteo Traversa Internal Medicine, Città della Salute e della Scienza di Torino, Torino, Italy
  • Andrea Collini Emergency Medicine, Città della Salute e della Scienza di Torino, Torino, Italy
  • Paola Villois Emergency Medicine, San Lazzaro Hospital, Alba, Italy
  • Fabrizio Elia High Dependency Unit, San Giovanni Bosco Hospital, Torino, Italy
  • Andrea Verhovez High Dependency Unit, San Giovanni Bosco Hospital, Torino, Italy
  • Franco Aprà High Dependency Unit, San Giovanni Bosco Hospital, Torino, Italy

Keywords

Hydrochlorothiazide, pulmonary edema, inflammatory systemic syndrome, hypersensitivity reaction

Abstract

Background: Hydrochlorothiazide (HCTZ) is one of the most popular drugs for the treatment of hypertension and heart failure. Most of its side effects are harmless and predictable, but some studies report a few life-threatening reactions to this drug, one of the most dangerous being acute pulmonary oedema.
Case Report: A 73-year-old woman was admitted to the Emergency Department with acute respiratory failure due to pulmonary oedema. Her past medical history included long-lasting hypertension with permanent atrial fibrillation and mitral stenosis. Her blood pressure control had been suboptimal, so her cardiologist had changed amlodipine to combination therapy with ramipril and HCTZ. However, 20 min after taking the new drug, the patient experienced fever, vomiting and diarrhoea immediately followed by acute onset of dyspnoea.
Conclusion: Since HCTZ is one of the most popular drugs for hypertension treatment and millions of patients take it every day, it is important to keep in mind both the common adverse reactions as well as the dangerous, although rare, ones.

References

  • Steinberg AD. Pulmonary edema following ingestion of hydrochlorothiazide. JAMA 1968;204:825–827.

  • Hackam DG, Khan NA, Hemmelgarn BR, et al. The 2010 Canadian Hypertension Education Program recommendation for the management of hypertension: part 2-therapy. Can J Cardiol 2010;26:249–258.

  • Fine SR, Lodha A, Zoneraich S, et al. Hydrochlorothiazide induced acute pulmonary edema. Ann Pharmacother 1995;29:701–703.

  • Mas A, Jordana R, Vallès J, et al. Recurrent hydrochlorothiazide-induced pulmonary edema. Intensive Care Med 1998;24:363–365.

  • Andresen M, González A, Espino A, et al. Thiazide induced acute pulmonary edema: report of one case. Rev Med Chile 2007;135:496–500.

  • Goetschalckx, K, Ceuppens, J, Van Mieghem W. Hydrochlorothiazide-associated noncardiogenic pulmonary oedema and shock: a case report and review of the literature. Acta Cardiol 2007;62:215–220.

  • Darwish OS, Criley J. Hydrochlorothiazide-induced noncardiogenic pulmonary edema: BAL fluid analysis. Chest 2011;139:193–194.

  • Bernal C, Patarca R. Hydrocholorotiazide-induced pulmonary edema and associated immunologic changes. Ann Pharmacother 1999;33:172–174.
  • Published: 2018-04-05

    Issue: LATEST ONLINE (view)

    Section: Articles

    How to cite:
    Traversa, M., Collini, A., Villois, P., Elia, F., Verhovez, A., & Aprà, F. (2018). When a Diuretic Causes Pulmonary Oedema. European Journal of Case Reports in Internal Medicine, 2. https://doi.org/https://doi.org/10.12890/2018_000864